Abuse of anabolic-androgenic steroids and bodybuilding acne: an underestimated health problem

J Dtsch Dermatol Ges. 2007 Feb;5(2):110-7. doi: 10.1111/j.1610-0387.2007.06176.x.
[Article in En, German]

Abstract

Abuse of anabolic-androgenic steroids (AAS) by members of fitness centers and others in Germany has reached alarming dimensions. The health care system provides the illegal AAS to 48.1 % of abusers. Physicians are involved in illegal prescription of AAS and monitoring of 32.1 % of AAS abusers. Besides health-threatening cardiovascular, hepatotoxic and psychiatric long-term side effects of AAS, acne occurs in about 50 % of AAS abusers and is an important clinical indicator of AAS abuse, especially in young men 18-26 years of age. Both acne conglobata and acne fulminans can be induced by AAS abuse. The dermatologist should recognize bodybuilding acne, address the AAS abuse, and warn the patient about other potential hazards.

Publication types

  • Review

MeSH terms

  • Acne Vulgaris / chemically induced*
  • Acne Vulgaris / prevention & control*
  • Adolescent
  • Adult
  • Anabolic Agents / adverse effects*
  • Androgens / adverse effects*
  • Doping in Sports / prevention & control*
  • Global Health
  • Humans
  • Male
  • Muscle, Skeletal / drug effects
  • Physical Fitness
  • Physician-Patient Relations
  • Somatotypes
  • Steroids / adverse effects*
  • Substance-Related Disorders / complications
  • Substance-Related Disorders / prevention & control*

Substances

  • Anabolic Agents
  • Androgens
  • Steroids